Wyoming, 2008

Tornado in Wyoming, September 1, 2008

September 1, 2008 · NWS UNR · 1 event in 1 county or zone

A small tornado touched down near Savageton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A small tornado touched down near Savageton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 1, 1:52 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 1, 1:52 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT MON SEP 1 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT STRETCHING
FROM NEAR DEVILS LAKE NORTH DAKOTA TO NEAR VALENTINE NEBRASKA.
THUNDERSTORMS HAVE DEVELOPED OVER TODD AND MELLETTE COUNTIES THIS
AFTERNOON. GIVEN RATHER WEAK SHEAR AND MODEST INSTABILITY...STORMS
HAVE STRUGGLED TO BECOME ORGANIZED. A SEVERE STORM OR TWO IS
POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA THROUGH LATE THIS
AFTERNOON. EXPECT MORE SHOWERS TO DEVELOP LATE THIS AFTERNOON AS
UPPER TROUGH SWINGS OUT OF THE CENTRAL ROCKIES INTO CENTRAL
WYOMING. THE BULK OF THE RAIN SHOULD HOLD OFF UNTIL AFTER 00Z.
EXPECT NUMEROUS SHOWERS TO DEVELOP ACROSS THE AREA THIS EVENING
ALONG WITH SOME ISOLATED THUNDERSTORMS. SOME AREAS COULD SEE ONE
HALF INCH OR MORE OF RAIN OUT OF THIS SYSTEM. THE NAM IS
INDICATING AROUND 0.75 INCHES OF RAIN OVER SOUTHWESTERN AND SOUTH
CENTRAL SOUTH DAKOTA BEFORE MIDNIGHT. SHOWERS WILL BECOME
SCATTERED AFTER MIDNIGHT AS THE TROUGH SWINGS INTO THE CENTRAL
DAKOTAS. OVERNIGHT LOWS WILL BE VERY COOL TONIGHT WITH LOWS
DROPPING DOWN INTO THE UPPER 30S OVER NORTHEAST WYOMING AND INTO
THE MID 30S IN THE HIGHER ELEVATIONS OF THE BLACK HILLS. HIGH
TEMPERATURES TOMORROW WILL BE MUCH COOLER THAN WHAT HAS BEEN SEEN
OVER THE PAST FEW DAYS. HIGHS WILL STRUGGLE TO GET OUT OF THE 60S
AT MOST LOCATIONS. THE HIGHER ELEVATIONS OF THE BLACK HILLS WILL
SEE HIGHS ONLY IN THE 50S. ANOTHER COOL NIGHT WILL BE ON TAP FOR
TOMORROW NIGHT AS SFC HIGH REMAINS OVER THE AREA. ANOTHER
SHORTWAVE WILL MOVE INTO THE REGION WEDNESDAY AFTERNOON BRINGING A
SLIGHT CHANCE OF SHOWERS TO THE AREA.

EXTENDED...AN UNSETTLED WEATHER PATTERN IS EXPECTED FOR THE END
OF THE WORK WEEK AS AN UPPER LEVEL TROF AND COLD FRONT MOVE OVER
THE NORTHERN PLAINS. THIS WILL BRING CHANCES FOR PRECIPITATION FOR
THURSDAY AND FRIDAY...ALONG WITH CONTINUED COOL TEMPERATURES. GFS
NOW SHOWING SOME HINTS OF PRECIP OVER THE WEEKEND...SO HAVE ADDED
SOME LOW POPS TO THE EXTENDED.

&&

.AVIATION...CIGS WILL REMAIN MVFR TO LOCAL IFR WITH RAIN AND RAIN
SHOWERS CONTINUING OVERNIGHT. SOME THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE EVENING ACROSS CENTRAL SOUTH DAKOTA. CONDITIONS SHOULD
IMPROVE BY TUESDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Sep 1, 3:38 AM MST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
438 AM MDT MON SEP 1 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
438 AM MDT (538 AM CDT) MON SEP 1 2008

...WIND ADVISORY IN EFFECT TODAY INTO EARLY THIS EVENING OVER
SOUTH CENTRAL AND PARTS OF WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL SLIDE THROUGH CENTRAL SOUTH DAKOTA
THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE
COLD FRONT THIS AFTERNOON AND EVENING. A FEW SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH LARGE HAIL
AND DAMAGING WIND GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The radar

The Rapid City radar (KUDX), 231 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Campbell

When
September 1, 3:24 PM MST to 3:29 PM MST
Where
Campbell County, 5 mi NE of Savageton
Rating
EF0
Path length
0.11 mi
Path width
20 yd
Reported by
Public
Coordinates
43.921, -105.709

The brief tornado caused no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyThe tornado archive for Wyoming, 2008Warnings in Wyoming, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135505.